Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 478, NWS Norman, OK

August 8, 2011Alfalfa County, Major County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 8, 2011, 5:04 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 5:04 PM CDT (22:04 UTC)
Expired
Aug 8, 2011, 6:00 PM CDT
In force
56 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Alfalfa County, OK, Major County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 46 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:40 PM CDTTSTM WND GST 65Goltry, OK
Aug 8, 5:45 PM CDTTSTM WND DMG4 S Goltry, OKSEVERAL OUTBUILDINGS DESTROYED WITH HEAVY TREE DAMAGE
Aug 8, 5:50 PM CDTTSTM WND GST 961 Wsw Lahoma, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-419 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS54 KOUN 082204
SVROUN
OKC003-093-151-082300-
/O.NEW.KOUN.SV.W.0478.110808T2204Z-110808T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA...
  MAJOR COUNTY IN NORTHWEST OKLAHOMA...
  SOUTHEASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 600 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF ALINE TO
  11 MILES SOUTHWEST OF FAIRVIEW...MOVING EAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
DESTRUCTIVE WIND GUSTS TO 75 MPH...
HAIL UP TO THE SIZE OF QUARTERS...

* LOCATIONS IN THE WARNING INCLUDE ALINE...AMES...CARMEN...CLEO
  SPRINGS...FAIRVIEW...GOLTRY...HELENA...ISABELLA...JET...MENO...
  ORIENTA...RINGWOOD AND SOUTHERN GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH
PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE
OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3617 9810 3616 9872 3662 9873 3673 9811
TIME...MOT...LOC 2204Z 261DEG 19KT 3649 9861 3618 9862

$$

BURKE
1 follow-up statement
114 
WWUS54 KOUN 082251
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT MON AUG 8 2011

OKC151-082301-
/O.CAN.KOUN.SV.W.0478.000000T0000Z-110808T2300Z/
WOODS OK-
551 PM CDT MON AUG 8 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN WOODS COUNTY...

LAT...LON 3673 9811 3617 9810 3616 9872 3644 9873
      3641 9870 3639 9862 3640 9854 3654 9854
TIME...MOT...LOC 2251Z 271DEG 27KT 3644 9809 3618 9821

$$

OKC003-093-082300-
/O.CON.KOUN.SV.W.0478.000000T0000Z-110808T2300Z/
MAJOR OK-ALFALFA OK-
551 PM CDT MON AUG 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN ALFALFA AND MAJOR COUNTIES...

AT 551 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF MENO
TO 6 MILES SOUTHWEST OF AMES...MOVING EAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
DESTRUCTIVE WIND GUSTS TO 75 MPH...

LAT...LON 3673 9811 3617 9810 3616 9872 3644 9873
      3641 9870 3639 9862 3640 9854 3654 9854
TIME...MOT...LOC 2251Z 271DEG 27KT 3644 9809 3618 9821

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:00 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 8, 4:00 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT MON AUG 8 2011

.DISCUSSION...FIRES...HEAT AND THUNDERSTORMS MAY TAKE EQUAL
PRECEDENCE THIS EVENING. A NOTABLE FRONT WAS BEST DEFINED FROM THE
PANHANDLES INTO FAR NORTHWEST OKLAHOMA. THE FRONT WAS MASKED A BIT
OVER KANSAS...BY SUBSTANTIAL PRESSURE RISES AND DISRUPTION OF THE
SURFACE WINDS THAT OCCURRED BENEATH ELEVATED CONVECTION TODAY. A
LARGER SCALE UPPER TROUGH WAS ANCHORED BY AT TIGHTLY WOUND
CIRCULATION ON THE CANADIAN BORDER...WITH SOUTHERN EXTENSION OF
TROUGHING INTO OKLAHOMA. AS THIS FEATURE SWINGS THROUGH THIS EVENING
WE SHOULD SEE MID LEVEL LIFT...AND ASSOCIATED HEIGHT FALLS DICTATE
THAT THE FRONT SHOULD MOVE SOUTHWARD OVERNIGHT AS THE MODELS
SUGGEST. CONFIDENCE IS NOT HIGH IN THE TIMING OF THE SURFACE WIND
SHIFT...THOUGH THE RUC AND NAM LOOK REASONABLE. WE WILL KEEP THE
RED FLAG WARNING TO ITS 9 PM EXPIRATION. THE WIND SHIFT WILL BE
IMPORTANT INFORMATION TO CREWS IN THE FIELD.

COMPLICATING FACTOR COULD BE THUNDERSTORM OUTFLOW. WITH THE COLD
FRONT MOVING INTO A FULLY MIXED ATMOSPHERE...WITH STEEP LAPSE RATES
AT LOW TO MID LEVELS...AND THE AFOREMENTIONED TROUGH...THERE SHOULD
BE SOME STORM DEVELOPMENT IN NORTHERN OKLAHOMA EARLY THIS EVENING.
TEMPERATURES 105 TO 110 DEGREES AND LOW HUMIDITY BELOW CLOUD BASE
SUGGEST LOCALLY INTENSE DAMAGING WINDS COULD RESULT FROM ANY MATURE
THUNDERSTORMS. THE THREAT SHOULD OCCUR IN A SMALL TIME WINDOW
THROUGH SUNSET. BUT A MODERATE LOW LEVEL JET IS FORECAST...AND THIS
MAY SUPPORT ADDITIONAL STORMS OVERNIGHT...ALONG A CONTINUED
OPPORTUNITY FOR STRONG WIND GUSTS.

THE FRONT IS LIKELY TO MOVE TO THE RED RIVER AND REMAIN IN PLACE
MORE ORE LESS THROUGH EARLY THURSDAY. INHERITED GRIDS LOOK IN GOOD
SHAPE REGARDING A SLIGHTLY LESS HOT...BUT MORE HUMID AIR MASS...AND
INCREASE OF RAIN CHANCES ACROSS THE NORTH AND EAST THIS WEEK. AFTER
ALLOWING THE EXCESSIVE HEAT WARNING TO EXPIRE THIS EVENING...WE WILL
TACK ON KINGFISHER...LOGAN...AND STILLWATER TO THE HEAT ADVISORY
THAT WILL GO INTO EFFECT THROUGH FRIDAY. OTHERWISE...NO CHANGES TO
THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77 102  74 100 /  30  10  30  20
HOBART OK         79 103  78 103 /  20  20  30  20
WICHITA FALLS TX  82 109  81 107 /  10  20  20  10
GAGE OK           68  99  71  97 /  20  20  30  30
PONCA CITY OK     74  98  74  95 /  40  10  30  40
DURANT OK         80 104  79 103 /  10  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
     OKZ004>048-050>052.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ011>031-
     033>040-044.

     HEAT ADVISORY FROM 10 PM THIS EVENING TO 4 PM CDT FRIDAY FOR
     OKZ018>048-050>052.

TX...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
     TXZ083>090.

     HEAT ADVISORY FROM 10 PM THIS EVENING TO 4 PM CDT FRIDAY FOR
     TXZ083>090.

&&

09/22
BURKE
Hazardous weather outlook, Aug 8, 12:00 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 8 2011

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM HOLLIS TO LAWTON TO
PAULS VALLEY AND ADA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH MIDNIGHT.

IMPACTS...
DAMAGING WIND GUSTS TO 70 MPH.

HAIL TO THE SIZE OF GOLFBALLS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.

DISCUSSION...
A COLD FRONT IS FORECAST TO ENTER NORTHWEST OKLAHOMA IN THE
AFTERNOON LIKELY PROVIDING ENOUGH LIFT TO INITIATE SHOWERS AND
THUNDERSTORMS. A MID LEVEL TROUGH MOVING ACROSS THE CENTRAL PLAINS
WILL GIVE MODEST VALUES OF WIND SHEAR. THE HOT AND DRY AIRMASS BELOW
CLOUD BASES WILL FACILITATE STRONG WIND GUSTS. EXPECTED LEVELS OF
WIND SHEAR MAY GIVE HAIL. THUNDERSTORMS ARE EXPECTED INTO THE
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
SOUTHWEST WIND IN ADVANCE OF A COLD FRONT WILL COMBINE WITH
EXTREMELY HIGH TEMPERATURE AND LOW RELATIVE HUMIDITY TO CAUSE VERY
HIGH TO EXTREME WILDFIRE POTENTIAL TODAY. PLEASE SEE THE RED FLAG
WARNING FOR DETAILS.

DANGEROUS HEAT WILL CONTINUE ACROSS MOST OF THE REGION TODAY. PLEASE
SEE THE EXCESSIVE HEAT WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE NEAR A STALLED FRONTAL BOUNDARY ALONG
THE RED RIVER INTO THE TEXAS PANHANDLE ON TUESDAY AFTERNOON... WITH
THE CHANCE OF STORMS SHIFTING EAST ACROSS MUCH OF THE AREA FROM
TUESDAY NIGHT INTO WEDNESDAY MORNING. OVERNIGHT THUNDERSTORM
COMPLEXES MAY AFFECT PORTIONS OF THE AREA EACH DAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
THOUGH MUCH OF NORTHERN AND CENTRAL OKLAHOMA WILL SEE SOME RELIEF
FROM THE RECENT EXTREME HEAT THIS WEEK... HOT TEMPERATURES WILL
PERSIST IN MUCH OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. SEE
THE HEAT ADVISORY FOR DETAILS.

DRY VEGETATION AND HOT TEMPERATURES WILL KEEP WILDFIRE POTENTIAL
HIGH IN LOCATIONS THAT DO NOT MEASURE RAIN THIS WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

In the hours before

Special weather statement, Aug 8, 3:59 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT MON AUG 8 2011

OKZ014-082130-
ROGER MILLS OK-
359 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 359 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER REYDON...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3583 9965 3562 9956 3553 9998 3560 10001
      3572 10001
Special weather statement, Aug 8, 4:27 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT MON AUG 8 2011

OKZ014-082145-
ROGER MILLS OK-
427 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 427 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ROLL...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3587 9938 3584 9937 3567 9939 3563 9976
      3580 9978
Special weather statement, Aug 8, 4:54 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT MON AUG 8 2011

OKZ005-006-011-082230-
MAJOR OK-WOODS OK-ALFALFA OK-
454 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...MAJOR AND WOODS
COUNTIES.

AT 454 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14
MILES WEST OF ALINE TO 6 MILES SOUTHEAST OF ORION...MOVING EAST AT 20
MPH. THESE STORMS WILL AFFECT ORIENTA...CLEO SPRINGS...AND FAIRVIEW.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...
CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3664 9827 3616 9822 3617 9882 3656 9878

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:42 PM CDTSpecial Weather StatementOUNBeckham, Custer, Dewey, Roger Mills33 min
Aug 7, 7:47 PM CDTSpecial Weather StatementOUNHarper28 min
Aug 7, 8:11 PM CDTSpecial Weather StatementOUNCuster, Dewey34 min
Aug 7, 8:13 PM CDTSpecial Weather StatementOUNHarper32 min
Aug 8, 4:43 AM CDTRed Flag WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 27 more16 hr
Aug 8, 3:59 PM CDTSpecial Weather StatementOUNRoger Mills31 min
Aug 8, 4:27 PM CDTSpecial Weather StatementOUNRoger Mills18 min
Aug 8, 4:40 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills50 min
Aug 8, 4:54 PM CDTSpecial Weather StatementOUNMajor36 min
Aug 8, 5:11 PM CDTSpecial Weather StatementOUNGrant34 min
Aug 8, 5:33 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher, Major57 min
Aug 8, 5:36 PM CDTSpecial Weather StatementOUNBeckham, Custer39 min
Aug 8, 5:41 PM CDTSpecial Weather StatementOUNKay49 min
Aug 8, 5:47 PM CDTSevere Thunderstorm WarningOUNKay, Noble58 min
Aug 8, 6:14 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Logan, Noble, Payne76 min
Aug 8, 6:19 PM CDTSpecial Weather StatementOUNBeckham, Custer, Greer, Washita26 min
Aug 8, 6:46 PM CDTSevere Thunderstorm WarningOUNGrant, Kay59 min
Aug 8, 6:52 PM CDTSpecial Weather StatementOUNGreer, Washita23 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.